Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 255, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2020, 4:55 PM CDT for Neshoba County, Newton County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2020, 4:55 PM CDT (21:55 UTC)
- Expired
- May 27, 2020, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Neshoba County, MS, Newton County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 76 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:10 PM CDT | TSTM WND DMG | 3 Se Sebastopol, MS | TREE ACROSS GREENFIELD RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395
WUUS54 KJAN 272155
SVRJAN
MSC099-101-272230-
/O.NEW.KJAN.SV.W.0255.200527T2155Z-200527T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
455 PM CDT Wed May 27 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northwestern Newton County in east central Mississippi...
South central Neshoba County in east central Mississippi...
* Until 530 PM CDT.
* At 455 PM CDT, a severe thunderstorm was located near Steele, or
near Prospect, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Prospect around 505 PM CDT.
Neshoba around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3237 8932 3258 8932 3258 8922 3263 8914
3254 8903
TIME...MOT...LOC 2155Z 231DEG 31KT 3252 8936
HAIL...0.88IN
WIND...60MPH
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:03 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 27, 3:03 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Jackson MS 303 PM CDT Wed May 27 2020 .DISCUSSION... Tonight and Tomorrow: The closed low is now located over western AR this afternoon with surface convection spinning all around it. Some isolated severe storms have developed within our CWA due to a weak trough located over the LA coast. This feature is providing the lift needed to aid in storm development along with about 35 kts of effective bulk shear and some decent lapse rates. This kind of isolated to scattered activity will continue into the evening before dissipating. Overnight, there may be some isolated showers that continue working their way around the upper low while temperatures will fall into the mid 60s. For Thursday, with the closed low a little closer overhead and another disturbance set to move across the area, convection is again anticipated. Although, the coverage will not be as widespread as today as drier air aloft slides into the area. Instability will not be as high but the effective bulk shear will remain high. Therefore, a marginal risk for strong to severe storms will be in place. The cold front associated with the closed low will also move a little more into our area as well and will help to keep much of the area in the low to mid 80s overall. /10/ Thursday night through Tuesday: The persistent mid level cold core low over AR will begin opening up and phasing with a northern stream wave moving into the OH valley Thursday night as the leftover daytime convection diminishes over the area. Though overall moisture will be on the decrease Friday, convergence along trailing cold front will be sufficient for scattered convection mainly during the heating of the afternoon. Drier air will slowly filter into the region Friday night increasing during the day Saturday as dewpoints drop into the 50s. By Sunday, diminishing cool air advection, ridging aloft and dry low level air will promote increasingly efficient warming. In fact, a steady increase in maximum temperatures from the upper 80s into the lower 90s is likely each day Sunday through Tuesday as heights aloft rise and dry air remains spread over the area. /GG/ && .AVIATION... 18Z TAF discussion: Currently all of our sites are VFR, but the scattered cloud cover and storms will change this as storms move in and out of an area this afternoon. Scattered convection will continue through the afternoon and will drop flight categories at a site as it moves through. A strong wind gust may be associated with any storm as well. This convection will taper off this evening after 00Z with some isolated showers/storms possible through the night. Some lowering of ceilings and visibilities will be possible at sites in east MS around 12Z Thursday, particularly PIB/HBG/GTR. Convection on Thursday is again anticipated but is not expected to be as widespread as today. /10/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 63 83 64 85 / 26 38 29 17 Meridian 63 86 64 85 / 37 32 34 26 Vicksburg 65 82 64 85 / 21 49 22 15 Hattiesburg 64 87 66 86 / 29 33 34 32 Natchez 64 81 64 84 / 14 40 24 16 Greenville 64 80 65 83 / 30 58 19 18 Greenwood 64 81 64 83 / 33 54 23 25 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 10/GG
Hazardous weather outlook, May 27, 2:33 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 233 PM CDT Wed May 27 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032- 034>037-040>043-047-048-053-054-059>062-281945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo- Madison MS-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams- Franklin MS-Lincoln- 233 PM CDT Wed May 27 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, south central Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Thursday Thursday, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Thursday. MSZ031-033-038-039-044>046-049>052-055>058-063>066-072>074-281945- Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Rankin- Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 233 PM CDT Wed May 27 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon and again Thursday Tonight, isolated severe storms will linger into the evening. Thursday, isolated severe thunderstorms are again possible. Some thunderstorms could produce damaging wind gusts and hail. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon and Thursday. 10 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, May 27, 4:44 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
444 PM CDT Wed May 27 2020
MSZ064-065-272230-
Jefferson Davis MS-Covington MS-
444 PM CDT Wed May 27 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COVINGTON AND NORTH
CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 530 PM CDT...
At 444 PM CDT, Meteorologists were tracking a strong thunderstorm
over Carson, or 14 miles west of Collins, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lone Star around 500 PM CDT.
Clem around 510 PM CDT.
Mount Olive around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3160 8973 3161 8986 3177 8991 3178 8962
3157 8968
TIME...MOT...LOC 2144Z 184DEG 20KT 3156 8979
TWSpecial weather statement, May 27, 4:48 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Jackson MS 448 PM CDT Wed May 27 2020 MSZ029-272245- Webster MS- 448 PM CDT Wed May 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBSTER COUNTY UNTIL 545 PM CDT... At 448 PM CDT, Meteorologists were tracking a strong thunderstorm near Lodi, or 9 miles northeast of Winona, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Embry around 530 PM CDT. Bellefontaine around 535 PM CDT. Other locations impacted by this storm include Walthall. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3363 8918 3351 8951 3372 8951 3372 8919 TIME...MOT...LOC 2148Z 229DEG 18KT 3356 8958 TW
Local storm report, May 27, 4:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
451 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 SW WINONA 33.48N 89.73W
05/27/2020 E0.25 INCH MONTGOMERY MS PUBLIC
PEA SIZE HAIL REPORTED IN WINONA.
&&
JNELocal storm report, May 27, 4:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 ESE DUCK HILL 33.63N 89.70W
05/27/2020 MONTGOMERY MS LAW ENFORCEMENT
A TREE WAS BLOWN DOWN ALONG US HIGHWAY 51
AND BLOCKING BOTH LANES OF TRAFFIC IN DUCK
HILL.
&&
NFLocal storm report, May 27, 4:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL TCHULA 33.18N 90.22W
05/27/2020 E1.50 INCH HOLMES MS LAW ENFORCEMENT
CORRECTS PREVIOUS HAIL REPORT FROM TCHULA.
HAIL UP TO THE SIZE OF PING PONG BALLS FELL
AT THE 911 CENTER.
&&
NFLocal storm report, May 27, 4:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 3 SE JAN AIRPORT 32.29N 90.05W
05/27/2020 RANKIN MS PUBLIC
TREES AND POWER LINES DOWN ON LA GAIL DR IN
PEARL.
&&
JNEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:38 PM CDT | Special Weather Statement | JAN | Holmes | 52 min |
| May 27, 1:22 AM CDT | Special Weather Statement | JAN | Copiah | 23 min |
| May 27, 1:53 AM CDT | Special Weather Statement | JAN | Hinds | 52 min |
| May 27, 2:05 AM CDT | Special Weather Statement | JAN | Lincoln | 40 min |
| May 27, 12:32 PM CDT | Special Weather Statement | JAN | Forrest | 28 min |
| May 27, 12:35 PM CDT | Special Weather Statement | JAN | Covington | 25 min |
| May 27, 12:42 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 48 min |
| May 27, 1:47 PM CDT | Special Weather Statement | JAN | Copiah | 28 min |
| May 27, 2:09 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 51 min |
| May 27, 2:23 PM CDT | Special Weather Statement | JAN | Humphreys | 37 min |
| May 27, 2:26 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Yazoo | 26 min |
| May 27, 2:32 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 58 min |
| May 27, 2:35 PM CDT | Special Weather Statement | JAN | Coahoma | 25 min |
| May 27, 2:40 PM CDT | Special Weather Statement | JAN | Lincoln | 50 min |
| May 27, 2:41 PM CDT | Special Weather Statement | JAN | Humphreys | 64 min |
| May 27, 2:59 PM CDT | Special Weather Statement | JAN | Simpson | 46 min |
| May 27, 3:02 PM CDT | Special Weather Statement | JAN | Rankin | 28 min |
| May 27, 3:06 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 54 min |
| May 27, 3:08 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 37 min |
| May 27, 3:12 PM CDT | Special Weather Statement | JAN | Holmes | 33 min |
| May 27, 3:17 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys | 43 min |
| May 27, 3:27 PM CDT | Special Weather Statement | JAN | Simpson | 33 min |
| May 27, 3:34 PM CDT | Severe Thunderstorm Warning | JAN | Carroll | 25 min |
| May 27, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Madison, Rankin, Scott | 67 min |
| May 27, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 47 min |
| May 27, 3:57 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| May 27, 4:01 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 44 min |
| May 27, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery | 67 min |
| May 27, 4:10 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 50 min |
| May 27, 4:25 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 35 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Scott | 62 min |
| May 27, 4:31 PM CDT | Special Weather Statement | JAN | Simpson | 29 min |
| May 27, 4:32 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 43 min |
| May 27, 4:35 PM CDT | Special Weather Statement | JAN | Lincoln | 40 min |
| May 27, 4:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 46 min |
| May 27, 4:47 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson | 43 min |
| May 27, 4:48 PM CDT | Special Weather Statement | JAN | Webster | 57 min |
| May 27, 4:58 PM CDT | Special Weather Statement | JAN | Smith | 32 min |
| May 27, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Leake, Neshoba, Winston | 81 min |
| May 27, 5:35 PM CDT | Special Weather Statement | JAN | Smith | 40 min |
| May 27, 5:36 PM CDT | Special Weather Statement | JAN | Lawrence | 39 min |
| May 27, 5:49 PM CDT | Special Weather Statement | JAN | Webster | 41 min |
| May 27, 5:52 PM CDT | Special Weather Statement | JAN | Smith | 53 min |
| May 27, 5:55 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery, Webster | 26 min |
| May 27, 6:03 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee, Winston | 87 min |
| May 27, 6:22 PM CDT | Special Weather Statement | JAN | Montgomery | 38 min |
| May 27, 6:35 PM CDT | Special Weather Statement | JAN | Clarke | 25 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.